Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Grand Rapids, MI

May 11, 2007Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 11, 2007, 5:06 PM EDT for Barry County, Michigan. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2007, 5:06 PM EDT (21:06 UTC)
Expired
May 11, 2007, 5:45 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:10 PM EDTHAIL 0.253 W Banfield, MI
May 11, 5:28 PM EDTHAIL 0.251 Nw Banfield, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 112107
SVRGRR
MIC015-112145-
/O.NEW.KGRR.SV.W.0014.070511T2106Z-070511T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
506 PM EDT FRI MAY 11 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED ABOUT 12 MILES        
  NORTHWEST OF BATTLE CREEK... AND MOVING SOUTHEAST AT 10 MPH.
  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
VICKERY LANDING...MILO...CROOKED LAKE...CEDAR CREEK...HICKORY
CORNERS...DOWLING...DELTON AND BANFIELD

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4255 8527 4247 8549 4244 8544 4243 8519

$$

LAURENS
2 follow-up statements
000 
WWUS53 KGRR 112124
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
523 PM EDT FRI MAY 11 2007

MIC015-112145-
/O.CON.KGRR.SV.W.0014.000000T0000Z-070511T2145Z/
BARRY MI-
523 PM EDT FRI MAY 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR BARRY COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR BANFIELD...
OR ABOUT 12 MILES NORTH OF BATTLE CREEK...AND MOVING SOUTHEAST AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR HICKORY CORNERS AND FINE LAKE 
THROUGH 530 PM.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4255 8527 4249 8538 4245 8537 4243 8519

$$
MJS
000 
WWUS53 KGRR 112141
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
541 PM EDT FRI MAY 11 2007

MIC015-112151-
/O.EXP.KGRR.SV.W.0014.000000T0000Z-070511T2145Z/
BARRY MI-
541 PM EDT FRI MAY 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4255 8527 4249 8538 4245 8537 4243 8519

$$
MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 11, 3:10 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT FRI MAY 11 2007

.SHORT TERM...
A COUPLE OF FORECAST CONCERNS OVER THE SHORT TERM.  CONVECTION THIS
EVENING...FREEZING TEMPS EARLY SUNDAY AM...AND TEMPERATURES ON
SATURDAY...PLUS ELEVATED CONVECTION LATE SUNDAY NIGHT.

THE ATMOSPHERE HAS BECOME UNSTABLE THIS AFTERNOON...WITH LIFTED
INDEX VALUES DOWN TO -1 OR -2 DEG C ALONG AND SOUTH OF A MUSKEGON TO
LANSING LINE.  SOME STABLE AIR WAS ARRIVING INTO AMN AREA FROM
SAGINAW BAY.  THE AXIS OF INSTABILITY WILL SHIFT SOUTH THROUGH THE
REST OF THE AFTERNOON.  SURFACE CONVERGENCE IS MAXIMIZED NEAR
HIGHWAY 131...SO CONVECTION WAS INITIATING JUST EAST OF THIS
REGION.  SO FAR TOPS HAVE RISEN TO ABOUT 16K FT...WHICH IS ABOUT AS
HIGH AS THE WARM LAYER SEEN ON THE 12Z APX SOUNDING.  WILL CONTINUE
TO MONITOR TRENDS THOUGH AS FREEZING LEVELS WERE RELATIVELY LOW AND
SOME DRY AIR ALOFT.  WILL KEEP A THE MENTION OF A LOW POP IN FOR
LATE THIS AFTERNOON.

DECIDED TO GO WITH A FREEZE WATCH ROUGHLY NORTH OF A MUSKEGON TO
LANSING LINE FOR LATER SATURDAY NIGHT AND EARLY SUNDAY MORNING.
HIGH PRESSURE IN NORTHWEST ONTARIO WILL DROP SOUTH INTO LOWER MI
SUNDAY MORNING.  THIS SYSTEM WILL BRING AN UNSEASONABLY COOL AND DRY
AIRMASS TO THE AREA.  WITH LIGHT WINDS AND MOSTLY CLEAR SKIES...MANY
LOCATIONS IN THE FREEZE WATCH AREA SHOULD SEE SUB FREEZING
TEMPERATURES.

TEMPERATURES ON SATURDAY COULD END UP COLDER.  THE LARGE AREA OF 6K
TO 15K FT CLOUDS SEEN IN THE UPPER PLAINS IS ASSOCIATED WITH A 700
MB SHORTWAVE.  THIS FEATURE ARRIVES HERE IN SW LOWER MI LATER
TONIGHT AND SAT AM. MODELS DO SUGGEST THAT THE CLOUDS WITH THIS
FEATURE WILL BREAKUP AS IT MOVES IN.  HOWEVER CONSIDERING THAT THERE
IS RAIN IN PARTS OF THE UPPER PLAINS...SUSPECT WE WILL SEE MORE
CLOUDS THAN FORECASTED BY THE MODELS. IF THIS OCCURS...TEMPERATURES
WILL STRUGGLE TO CLIMB ON SATURDAY.

FINALLY ELEVATED INSTABILITY TRIES TO MOVE IN LATE SUNDAY NIGHT FROM
WI.  GIVEN THE ORIENTATION OF THE 1000 TO 500 MB THICKNESS
LINES...WE COULD SEE THE ELEVATED CONVECTION THAT DEVELOPS IN
WISCONSIN AND NW LOWER MI TRYING TO DROP SOUTH INTO SW LOWER MI.  I
WILL KEEP IT DRY AT THIS POINT FOR SUN NIGHT.  WILL NEED TO MONITOR
THIS POTENTIAL CLOSELY OVER THE NEXT COUPLE OF RUNS.

.LONG TERM...
MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE POTENTIAL FOR A VERY
WARM DAY MONDAY AS 850 MB TEMPS MODERATE TO AROUND 15C AND IN A SSW
FLOW REGIME OUT AHEAD OF THE APPROACHING COLD FRONT. THIS FRONT WILL
TRIGGER CONVECTIVE DEVELOPMENT ACROSS OUR AREA LATE MONDAY THROUGH
MONDAY NIGHT AND INTO TUESDAY. CONVECTION MONDAY NIGHT WILL ALSO BE
AIDED BY A 40-50 KT LLJ.

COOLER AND DRY WX WILL RETURN TO OUR AREA BEHIND THAT COLD FRONT FOR
THE MID TO LATE PORTION OF NEXT WEEK AS HIGH PRESSURE BUILDS IN.
MEDIUM RANGE GUIDANCE AND MEX NUMERICAL GUIDANCE CONTINUES TO
SUGGEST THAT THERE WILL BE POTENTIAL FOR FROST EARLY THURSDAY
MORNING WITH THE SFC HIGH OVERHEAD.

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY WHITEHALL TO
MANISTEE THROUGH TONIGHT.  SMALL CRAFT ADVISORY ST.
JOSEPH TO WHITEHALL THROUGH TONIGHT.

FREEZE WATCH NORTH OF A MUSKEGON TO LANSING LINE LATE SAT NIGHT TO
EARLY SUN AM.

&&

MJS LAURENS
Hazardous weather outlook, May 11, 6:07 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 AM EDT FRI MAY 11 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
607 AM EDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING AS
A COLD FRONT SLIPS SOUTH THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROST OR FREEZE CONDITIONS ARE POSSIBLE ON SATURDAY NIGHT AS COOL
HIGH PRESSURE SETTLES OVER THE REGION. MOST ARE RISK IS THE AREA
NORTH OF INTERSTATE 96.

A COLD FRONT WILL BRING THE THREAT OF THUNDERSTORMS ON MONDAY NIGHT
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-121000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
607 AM EDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

INCREASING NORTH WINDS WILL CAUSE WAVES TO BUILD TO 3 TO 6 FEET
ON LAKE MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS ON MONDAY NIGHT
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

In the hours before

Special weather statement, May 11, 4:48 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT FRI MAY 11 2007

MIZ056>058-064>066-071>073-112145-
ALLEGAN-BARRY-CALHOUN-EATON-IONIA-KALAMAZOO-KENT-OTTAWA-VAN BUREN-
448 PM EDT FRI MAY 11 2007

...SPECIAL WEATHER STATEMENT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON
INTO EARLY THIS EVENING FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE
96 FROM MUSKEGON TO LANSING. ALL THUNDERSTORMS WILL SLOWLY MOVE
SOUTHEAST AT 5 TO 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THUNDERSTORMS.

THESE THUNDERSTORMS CAN PRODUCE GUSTY WINDS AND MAY CAUSE SMALL
OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES.

LAT...LON 4310 8535 4328 8534 4327 8578 4316 8589
      4306 8616 4211 8615 4212 8478 4311 8489

BEACHLER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:15 PM EDTFreeze WatchGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 4 more24 hr
May 11, 4:48 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Ionia, Kalamazoo, Kent57 min
May 11, 5:47 PM EDTSpecial Weather StatementGRRCalhoun28 min
May 11, 6:16 PM EDTSpecial Weather StatementGRRCalhoun59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.